Alert archive / Indiana / Small Craft Advisories in 2026
Small Craft Advisory 13, NWS Northern Indiana
NWS Northern Indiana issued this small craft advisory at Mar 8, 2026, 3:55 AM EDT. It took effect at Mar 8, 2026, 8:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2026, 3:55 AM EDT (07:55 UTC)
- In effect from
- Mar 8, 2026, 8:00 AM EDT
- Expired
- Mar 8, 2026, 5:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
852 WHUS73 KIWX 080755 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 355 AM EDT Sun Mar 8 2026 LMZ043-046-081600- /O.NEW.KIWX.SC.Y.0013.260308T1200Z-260308T2100Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 355 AM EDT Sun Mar 8 2026 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON... * WHAT...Southwest winds 15 to 20 knots with gusts up to 30 knots and waves 2 to 4 feet expected. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 8 AM this morning to 5 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
197 WHUS73 KIWX 081433 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1033 AM EDT Sun Mar 8 2026 LMZ043-046-082100- /O.CON.KIWX.SC.Y.0013.000000T0000Z-260308T2100Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1033 AM EDT Sun Mar 8 2026 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...Southwest winds 15 to 20 knots with gusts up to 30 knots and waves 2 to 4 feet expected. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
078 WHUS73 KIWX 082058 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 458 PM EDT Sun Mar 8 2026 LMZ043-046-082200- /O.EXP.KIWX.SC.Y.0013.000000T0000Z-260308T2100Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 458 PM EDT Sun Mar 8 2026 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 PM EDT THIS AFTERNOON... Wind gusts will subsisde through the remainder of the afternoon. Overnight and thorugh Monday, wind gusts to 25 knots may be hazardous to small craft. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Mar 8, 3:32 AM EDT, 23 minutes earlier. Its key messages:
- Cooler and breezy today but temperatures still well above normal for early March.
- More rain and thunderstorms are expected Tuesday night into Wednesday. There is potential for heavy rain and severe storms with this system but confidence in details is very low at this forecast distance.
- Temperatures warm back up for Monday and Tuesday with near- record or record highs possible.
Area forecast discussion, Mar 8, 3:32 AM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 332 AM EDT Sun Mar 8 2026 .KEY MESSAGES... - Cooler and breezy today but temperatures still well above normal for early March. - More rain and thunderstorms are expected Tuesday night into Wednesday. There is potential for heavy rain and severe storms with this system but confidence in details is very low at this forecast distance. - Temperatures warm back up for Monday and Tuesday with near- record or record highs possible. && .DISCUSSION... Issued at 328 AM EDT Sun Mar 8 2026 A passage of an upper level trough early this morning will lead to a low level ridge axis building into the area along with a much drier low level airmass as sampled by KOAX and KDVN RAOBs last evening (PWATS ~ 0.20 inches). Skies should clear from west to east this morning as a low level thermal trough continues to build into the area. This thermal trough will have a short residence time locally as a broad westerly flow regime allows for quick transition to low level warm advection this afternoon. Under this warm advection, mixing heights should be limited to 900 mb or so, but mixing to this level and the WAA should support highs back into the upper 50s and lower 60s. Despite the relatively shallow mixing, low level wind magnitudes should support afternoon gusts of 25 to 30 mph. Conditions should be more mild tonight (low-mid 40s) despite the expectation of mainly clear skies due to some respectable southwesterly gradient being maintained. Zonal flow and dry deep column persists into Monday. The persistence of this low/mid level westerly flow will allow for modified air in the lee of Rockies to advect eastward across southern Great Lakes and Ohio Valley which will result in highs back to the upper 60s to around 70 Monday afternoon. By Monday night, a weak mid level trough should emerge from Rockies with first shot of more respectable low/mid level positive theta-e advection. This could give use to some weak elevated instability later Monday night into early Tuesday, but will likely be just accompanied by some increased cloudiness in response to the moisture transport. Near-record or record highs appear possible once again for Monday and Tuesday. The main period of concern for this forecast will be Tuesday and Wednesday as the central CONUS becomes impacted by a very active eastern Pacific pattern. An eastern Pacific jet streak will allow for mid/upper level trough amplification across the northwest CONUS on Tuesday while at the same a cut-off upper level negative height anomaly begins to shift east across TX Panhandle. A low level baroclinic zone across the Northern Plains and Upper Midwest will sharpen early Tuesday as this Pacific northwest wave emerges and will sink south across the Great Lakes during the day Tuesday. There is still some question as to extent of low/mid level lift during the day TUesday as better dynamics remain well upstream. Advective forcing will be strong however, as a highly anomalous 1.25 to 1.50 inch PWAT axis advects into the region by Tuesday night. Current indications suggest a potential of a sharp instability gradient setting up somewhere from the Mid MS Valley to the southern Great Lakes/Ohio Valley. With possible lack of stronger large scale Tuesday afternoon, there could be some convective inhibition to overcome due to low level inversion, at least until core of anomalous PWAT axis fully builds in some time late Tuesday afternoon or Tuesday evening. Did maintain just mid range chance PoPs across the far west Tuesday afternoon, but it is possible some downward adjustment may be needed for much of the afternoon hours. An intensifying low level jet, abundant low level moisture, and position of low level baroclinic zone across southern Great Lakes should allow for widespread showers and storms Tuesday night into Wednesday. While finer details remain of low confidence at this forecast distance, greatest potential of severe may be Tuesday evening into portions of the overnight hours. Moderate instability is possible for a time Tuesday evening, with early indications suggest best CAPE profiles potentially across west/southwest. Perhaps the best ingredient in terms of severe weather parameter space is the kinematic profiles and development of strong low/mid level speed shear atop some low level veering. A scenario could evolve where this sets up to a late night into early Wednesday heavy rain scenario due to parallel nature of shear to the low level boundary, increasing warm cloud depths, and shrinking propagation velocities due to the deep unidirectional nature of the flow. Portions of Maumee/St.Joseph basins are experiencing some stages near action stage as a result of recent wet period, so we may need to watch for heavy rain potential to push some sites into flood stage later this week. By Wednesday, guidance does have a decent overall consensus in some type of phasing between cut-off southern CONUS trough and the amplifying eastern Pacific trough. This could allow for some better deepening rates of associated eastern Great Lakes cyclone by Wednesday, but the question will be how far east primary instability axis is by this time. There is also a potential that mid level lapse rates could be quite weak locally by Wednesday in comparison to Tuesday. However, may need to watch for some severe risk/additional heavy rain potential, particularly south/southeast areas Wednesday due to a potential of a strong frontal response with this phasing system. Some snow still looks like a possibility on the backside of this system later Wednesday into early Thursday before precip ends The remainder of the forecast features no signs of a letting up of the active eastern Pacific pattern although under the background of cooler low level thermal profiles that could allow for some snow chances with a clipper-type system late Thursday/early Friday. Some indications also in medium range guidance consensus of a stronger system late weekend, but still an expected wide range of solutions regarding track/strength. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1211 AM EST Sun Mar 8 2026 Infrared satellite imagery and surface observations show overcast skies across the area with low-end IFR ceilings. Ceilings are expected to remain between 1000-1500 ft through daybreak and then clouds quickly diminish later this morning. Expect VFR ceilings to prevail after 14-15Z throughout the day. Gusty westerly winds prevail currently at KFWA with gusts up to 25 kts; expect winds to die down over the next few hours. With a tight pressure gradient developing over the Great Lakes today and a low pressure system passing north, expect increasing gusty winds this afternoon with gusts as high as 25-30 kts out of the southwest. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...Marsili AVIATION...Johnson
Hazardous weather outlook, Mar 7, 7:00 PM EST, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 700 PM EST Sat Mar 7 2026 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-090000- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 700 PM EST Sat Mar 7 2026 /600 PM CST Sat Mar 7 2026/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is potential for heavy rain and severe storms Tuesday night into Wednesday but confidence is very low at this point. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-090000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 700 PM EST Sat Mar 7 2026 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. On Sunday, a few southwesterly wind gusts to 25 knots may be hazardous to small craft. Hazardous conditions for small craft are likely for much of the Tuesday night into Friday period.
Nearby
Small Craft Advisories in Indiana, 2026Every small craft advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.